Colorado, 2017

Tornado and Hail in Colorado, June 25, 2017

June 25, 2017 · NWS PUB · 10 events in 3 counties and zones

A few severe storms produced very large hail up to the size of baseballs and a tornado near Walsh. Very large hail and severe winds in Walsh caused extensive damage to structures and vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.1 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few severe storms produced very large hail up to the size of baseballs and a tornado near Walsh. Very large hail and severe winds in Walsh caused extensive damage to structures and vehicles. Power was knocked out for several hours and numerous businesses were closed for several days for clean up. Severe microburst winds also occurred west of Walsh. The tornado occurred just west of the microburst damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 25, 10:59 AM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 25, 10:59 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1159 AM MDT Sun Jun 25 2017

.UPDATE...
Issued at 540 AM MDT Sun Jun 25 2017

Latest guidance coming in a bit hotter with respect to precip
chances for the the southern mtns/S I-25 corridor region. Bumped
up pops and qpf for this region for later this afternoon/evening.
\/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 510 AM MDT Sun Jun 25 2017

Currently...

Quite a bit of mid cloudiness was located east of the contdvd this
morning. These clouds are associated with persistent modest upslope
flow combined with weak short waves in the  mid level northwest flow
aloft. Clusters of showers and isold tsra were noted mainly north,
east and south of the fcst area, although a few showers were noted
in the KTAD region. Temps were mild at 3 am, with 50s and 60s in the
valleys and plains, and 30s and 40s in the mtns. Dewpts were
relatively high with 40s in the valleys and 50s most of the plains.

Today...

Short range hires guidance has been having problems this morning as
it has been over forecasting  precip over the plains during the last
several hours. Given latest trends, believe best chance of precip
over the fcst area will be over the far eastern plains and along the
CO/NM border, and this is where I painted the highest pops for this
morning. By this afternoon, as another weak short wave moves towards
the region, showers should initiate over the S mtns and move
southeast later this afternoon. Some shear and CAPE are present, so
a few stonger cells will be possible, mainly along the greater I-25
corridor from Pueblo south to the NM border. Max temps today over
the plains should be about 2-4F warmer than yesterdays highs.

Plains will likely see quite a bit of mid lvl cloudiness today.

Any precip over the higher terrain (w of the s mtns) will be
isolated.

Tonight...

With weak waves continuing to move southeast in the NW flow
aloft, showers and tsra will be possible this evening and
continuing into the early morning hours. The best overall coverage
will be this evening. Mountains for the most part will remain
dry, especially west of the s mtns. \/Hodanish

.LONG TERM...(Monday through Saturday)
Issued at 510 AM MDT Sun Jun 25 2017

Main longer term meteorological issues continue to be relatively
active conditions in combination with generally near to below
seasonal temperatures into Monday night as a passing upper
disturbance interacts with the daily heating cycle and adequate
atmospheric moisture/surface boundaries.

The highest potential for strong to marginally severe thunderstorms
as well as cells containing locally heavy rain should noted along
and near the I-25 corridor from Monday into Monday night(which
matches well with the Storm Prediction Center's latest Day 2
Severe Outlook).

Overall, it still appears that return to drier(although isolated
storms will be possible at times) and warmer conditions should be
noted from Tuesday night into late week as varying degrees of
eastern Colorado lee-side surface troughing tends to dry the
airmass over the majority of the forecast district.

Also, a brief-lived northerly-northeasterly surface surge is
projected to move across eastern sections of the forecast district
Thursday night, allowing for cooler maximum temperatures on
Friday in combination with somewhat enhanced precipitation
potential from Thursday evening into Friday night.

Coolest temperatures during the longer term over the forecast
district are anticipated Monday and then again on Friday with
warmest conditions expected Tuesday and Wednesday and then again
on Saturday with maximum temperatures nearing or exceeding the 90F
threshold over eastern portions each of these days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1159 AM MDT Sun Jun 25 2017

 KCOS and KPUB will see -tsra in the vicinity from 21Z and 02Z
respectively, possible very brief MVFR conditions. KALS should
see dry weather and fairly light winds. In addition, there will
be a chance for light fog and low cigs in the earlier morning at
KCOS and KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HODANISH
AVIATION...TM
Hazardous weather outlook, Jun 25, 10:52 AM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1152 AM MDT Sun Jun 25 2017

COZ058>089-093>099-261800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1152 AM MDT Sun Jun 25 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will occur, mainly from the
eastern mountains into the plains, with the best chance being
across the southern Sangre de Cristos Mountains, southern I-25
corridor, and Raton Mesa. A few of the storms may be marginally
severe, with hail around quarter size and winds gusts to 60 mph.
Cloud to ground lightning will be the other risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday and Tuesday, a few storms will be marginally severe, with
hail around quarter size, wind gusts around 60 mph, locally heavy
rainfall and lightning. The favored locations for those storms
will be the I-25 corridor and plains.

Then, isolated storms, with cloud to ground lightning, wind gusts
around 50 mph, and small hail are expected during the afternoons
and evenings Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight, mainly across the I-25
corridor and the Raton Mesa.

13/13

In the hours before

Special weather statement, Jun 25, 11:59 AM MST, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1259 PM MDT SUN JUN 25 2017

COZ096-098-251945-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
1259 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 145 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bristol, or 10 miles east of Lamar, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holly, Granada, Hartman and Bristol.

LAT...LON 3802 10251 3820 10251 3827 10209 3795 10209
TIME...MOT...LOC 1859Z 268DEG 9KT 3812 10242

tlm

The radar

The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Prowers

When
June 25, 12:30 PM MST to 12:35 PM MST
Where
Prowers County, 6.85 mi WSW of Bristol
Measured
1 in hail
Reported by
Public
Coordinates
38.090, -102.430

Tornado, Baca

When
June 25, 2:25 PM MST to 2:45 PM MST
Where
Baca County, 3.38 mi NW of Walsh to 3.12 mi SW of Walsh
Rating
EF0
Path length
4.37 mi
Path width
200 yd
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.417, -102.321

A tornado, at one time multiple-vortex, did some damage to fencing as it moved mainly across open fields around 3 miles west of Walsh and crossed US Highway 160.

Hail, Crowley

When
June 25, 2:28 PM MST to 2:33 PM MST
Where
Crowley County, 8.36 mi N of Sugar City
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.350, -103.690

Hail, Baca

When
June 25, 2:39 PM MST to 2:49 PM MST
Where
Baca County, 0.55 mi W of Walsh
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -102.290

Hail, Baca

When
June 25, 2:39 PM MST to 2:49 PM MST
Where
Baca County, 0.55 mi W of Walsh
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -102.290

Hail, Baca

When
June 25, 2:39 PM MST to 2:49 PM MST
Where
Baca County, 1.3 mi WNW of Walsh
Measured
2.5 in hail
Reported by
Public
Coordinates
37.390, -102.300

Hail, Baca

When
June 25, 2:39 PM MST to 2:49 PM MST
Where
Baca County, 0.69 mi N of Walsh
Measured
4.25 in hail
Reported by
Public
Coordinates
37.390, -102.280

Thunderstorm Wind, Baca

When
June 25, 2:39 PM MST to 2:49 PM MST
Where
Baca County, 1.3 mi WNW of Walsh
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
37.390, -102.300

Trees and tree limbs down, causing damage to power lines, structures and vehicles. Two people sustained very minor injuries.

Thunderstorm Wind, Baca

When
June 25, 2:39 PM MST to 2:40 PM MST
Where
Baca County, 3 mi W of Walsh
Measured
87 kt (100 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.380, -102.335

Three quarters of a mile of power poles were snapped off.

Thunderstorm Wind, Baca

When
June 25, 2:39 PM MST to 2:40 PM MST
Where
Baca County, 1.75 mi W of Walsh
Measured
87 kt (100 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.380, -102.312

One half mile of pivot irrigation was damaged and destroyed, and a roof was partially lifted off a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697689, 697707, 697690, 697691, 697692, 697693, 697694, 697695, 697696, 697700.